Hail, Stark
- When
- May 7, 1:20 PM MST to 1:25 PM MST
- Where
- Stark County, 2.13 mi SSE of Taylor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.870, -102.410
An upper level low moving into the Northern Plains resulted in thunderstorms developing over parts of western and central North Dakota. One storm became severe and produced one inch diameter hail over Grant County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level low moving into the Northern Plains resulted in thunderstorms developing over parts of western and central North Dakota. One storm became severe and produced one inch diameter hail over Grant County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 7, 12:02 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 202 PM CDT Mon May 7 2018 .SHORT TERM...(This evening through Tuesday) Issued at 132 PM CDT Mon May 7 2018 Widespread showers and thunderstorms highlight the short term forecast. An upper level low is currently centered over western Montana, and is moving eastward towards North Dakota. Plenty of lift ahead of the low with sufficient moisture and instability will lead to numerous showers and thunderstorms this evening through Tuesday for western and central North Dakota. Small hail and gusty winds are possible in stronger thunderstorms tonight, with large hail up to one inch and damaging wind gusts in excess of 60 mph possible across far southwest and south central North Dakota. Conditions along the North Dakota/South Dakota border are the most favorable for severe weather this evening and tonight, given high instability with CAPE over 1000 J/kg and bulk wind shear in excess of 30 kts as suggested by NAM BUFR soundings. Scattered showers and a few thunderstorms will continue through Tuesday as the center of the upper level low rotates through North Dakota. The 12z iterations of the GFS/ECMWF both suggest very weak wind shear tomorrow with little instability. For these reasons, severe weather is not expected on Tuesday. .LONG TERM...(Tuesday night through Monday) Issued at 132 PM CDT Mon May 7 2018 Temperatures trending to below average later this week with continues chances for rainshowers before a dry pattern returns for the weekend. A shortwave will dive out of Canada and move through western and central North Dakota Tuesday night through Wednesday, leading to another round of rainshowers with a few weak thunderstorms possible to the south where instability is modest. The process will repeat itself on Thursday through Thursday night as another shortwave moves through the area, albeit no thunder is expected with the rainshowers on Thursday as the GFS/ECMWF show no CAPE. This makes sense given the strong cold air advection behind the upper level low on Thursday, leading to highs only in the low to mid 50s across western and central North Dakota. Highs on Friday also look to stay stuck in the 50s. Friday through Monday look to be mainly dry across western and central North Dakota as a split flow synoptic pattern develops and northwest flow aloft dominates with no signs of any shortwaves or fronts moving through. The latest suite of model guidance suggests a gradual warmup beginning on Saturday with temperatures warming into the 60s. Temperatures look to warm back into the 70s across North Dakota by Monday as a ridge tries building in from the west. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 200 PM CDT Mon May 7 2018 Hazards to aviation for the 18Z TAF period include thunderstorms and MVFR conditions. Low pressure in across eastern Montana will move to western North Dakota by Tuesday afternoon. The low will be the focus for showers and scattered thunderstorms through 06-10Z. MVFR conditions in stratus clouds will then impact KMOT-KDIK-KBIS-KJMS after 12-15Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TK LONG TERM...TK AVIATION...waa
Hazardous Weather Outlook National Weather Service Bismarck ND 224 PM CDT Mon May 7 2018 NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-081930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 224 PM CDT Mon May 7 2018 /124 PM MDT Mon May 7 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040>045-081930- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 224 PM CDT Mon May 7 2018 /124 PM MDT Mon May 7 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Numerous rain showers and thunderstorms will develop across most of western and central North Dakota this evening through tonight. A few thunderstorms could become severe across the far southwest and far south central this evening. Damaging wind gusts to 60 mph, large hail to quarter size, and dangerous lightning are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Bismarck ND 316 PM CDT MON MAY 7 2018 NDZ018-019-033-034-072100- Stark ND-Mercer ND-Morton ND-Dunn ND- 316 PM CDT MON MAY 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...NORTHWESTERN MORTON...NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/... At 316 PM CDT/216 PM MDT/, Doppler radar was tracking a strong thunderstorm over Taylor, or 18 miles east of Dickinson, moving northeast at 20 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Hebron, Richardton and Taylor. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4675 10237 4688 10255 4720 10217 4695 10180 TIME...MOT...LOC 2016Z 226DEG 19KT 4688 10239 HARGROVE
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751498, 751499, 751500, 751501.